Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

August 7, 2017Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 7, 2017, 4:27 PM EDT for Lee County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 4:27 PM EDT (20:27 UTC)
Expired
Aug 7, 2017, 5:30 PM EDT
In force
63 min
Issued by
NWS Raleigh, NC

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

254 
WWUS82 KRAH 072027
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT MON AUG 7 2017
 
NCZ075>077-086-088-072130-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
427 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE...
SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN LEE AND
NORTHERN HOKE COUNTIES UNTIL 530 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or near Southern Pines, moving northeast at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Southern Pines, Fort Bragg, Aberdeen, Pope AFB, Spring Lake,
Broadway, Vass, Cameron and Lemon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3499 7934 3510 7945 3552 7911 3530 7880
TIME...MOT...LOC 2026Z 226DEG 28KT 3509 7938 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:40 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 7, 3:40 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
340 PM EDT Mon Aug 7 2017

.SYNOPSIS...
A cold front will push southeastward through the area late today
through Tuesday. The front will stall near the North Carolina and
South Carolina border through midweek, as high pressure builds into
the Mid-Atlantic from the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Monday...

Unsettled weather will continue through tonight. Subtle
perturbations continue to streak into the area from the SW within
the southwesterly steering flow ahead of a positively tilted trough
over the Great Lakes region. One prominent wave which has crossed VA
in the last several hours is now pushing into the Mid Atlantic coast
region, with moderate subsidence in its wake, noted by a small but
deep area of drying on layer water vapor imagery over north central
NC. Greater instability (prompted by stronger and more prolonged
heating) over our southern and eastern sections including the
coastal areas has fostered development of stronger and more
organized convection, despite the slightly weaker effective shear as
compared to areas further north and over VA. The latest surface
analysis shows the frontal zone still to our north across VA,
although this front should slowly push southward into NC as energy
swings through the base of the trough later tonight. With plentiful
moisture in place south of the front, marginal to moderate
instability in place (with slow reduction after nightfall), and
another weak wave just to our WSW poised to contribute weak dynamic
forcing for ascent, high chance to likely pops are warranted through
tonight. Will need to watch for the possibility of a strong to
perhaps severe storm or two, mainly in the E and NE, if we're able
to achieve some overlap of the upstream DPVA, a surface low tracking
along the front, and some lingering instability with favorable deep
layer shear. An isolated weak tornado cannot be ruled out near the
frontal zone. Lows 70-76 under mostly cloudy skies. -GIH

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 340 PM Monday...

The greatest focus of showers and storms will push southeast through
NC Tue. The mid level trough axis is expected to extend from upstate
NY back through the Ohio Valley Tue morning, while weak
perturbations to the SE of the trough streak across NC. The trough
axis will move steadily SE through the day, pushing the surface
front southward through NC. Convection chances will remain high
early in the day before trending gradually down from N to S late in
the day, leaving just a low chance across the south Tue night as PW
drops under 2". Rainfall amounts will range from a half to around an
inch, with locally higher amounts where cells train over one area.
With extensive morning clouds and precip hindering heating, CAPE
should remain low, just a few hundred J/kg at most. Expect highs
around 80 to the lower 80s and lows Tue night from the low 60s north
(where partial clearing is expected late as weak high pressure
starts to build in) to near 70 south. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 220 PM Monday...

High pressure over the OH valley will build into the Mid-Atlantic
Wednesday morning, propelling a cold front southward through NC.
Guidance suggests the front will stall along/south of the NC/SC
border, with a dry/stable airmass in place over much of central NC,
particularly the Northern Piedmont. Expect below normal temperatures
with dry conditions aside from a small chance for showers in far
southern portions of central NC.

An unseasonably amplified trough will continue over the eastern
CONUS late this week through Monday. In general, expect near or
slightly below normal temperatures and above normal chances for
convection.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 215 PM Monday...

Periods of showers and a few storms will continue through the next
24 hours. Cigs have gradually risen from IFR earlier this morning to
MVFR at INT/GSO/RDU and VFR at FAY/RWI, with numerous holes in the
clouds. Cigs will continue to slowly lift through the rest of the
afternoon, with mostly VFR conditions by 21z. However, periods of
showers will continue, along with a few storms during the late
afternoon hours. The greatest chance for storms will be near FAY and
RWI. Erratic gusty winds and brief IFR/LIFR conditions are likely in
and near storms. Cigs are expected to remain mostly VFR through the
evening hours, but should drop to MVFR and IFR after 06z, with the
highest chance of sub-VFR conditions at RWI/RDU. Low vsbys in fog
should not be a problem, as a steady breeze from the SW persists.
These adverse cigs should improve slowly to VFR after 15z Tue,
although high shower/storm chances will continue areawide.

Looking beyond 18z Tue, showers and a few storms will remain likely
through Tue afternoon into the evening as a cold front pushes
through the area from the NW. This will push the greater rain
chances to the south (affecting FAY). Good chance of sub-VFR
conditions late Tue night into Wed morning with weak high pressure
building in from the N. Dry weather and VFR conditions likely from
mid morning Wed through Thu, although low level flow from the ENE
Wed night may bring patchy fog/stratus early Thu. A return to
summerlike scattered late day showers and storms is expected Fri and
Sat as the front to our south heads back northward through NC as a
warm front. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KS
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Vincent/Franklin
AVIATION...Hartfield
Hazardous weather outlook, Aug 7, 3:43 PM EDT, 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
343 PM EDT Mon Aug 7 2017

NCZ007>010-021>026-038>041-073>076-083>086-081000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-Scotland-Hoke-
343 PM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

An isolated strong storm or two are possible late this afternoon
through this evening. Strong wind gusts over 45 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-077-078-088-089-081000-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Cumberland-
Sampson-
343 PM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe storms are possible late this afternoon
through tonight. The main threat will be damaging wind gusts over 60
mph. A brief tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 4:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT MON AUG 7 2017

NCZ075>077-086-088-072130-
Lee NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
427 PM EDT MON AUG 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MOORE...
SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN LEE AND
NORTHERN HOKE COUNTIES UNTIL 530 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or near Southern Pines, moving northeast at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Southern Pines, Fort Bragg, Aberdeen, Pope AFB, Spring Lake,
Broadway, Vass, Cameron and Lemon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3499 7934 3510 7945 3552 7911 3530 7880
TIME...MOT...LOC 2026Z 226DEG 28KT 3509 7938

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:28 PM EDTSpecial Weather StatementRAHHarnett47 min
Aug 7, 6:37 PM EDTSpecial Weather StatementRAHCumberland38 min
Aug 7, 6:44 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Aug 7, 7:29 PM EDTSpecial Weather StatementRAHForsyth76 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.